Home         Forums  

Go Back   Marrowforums > Treatments > Pediatrics
Register FAQ Search Today's Posts Mark Forums Read

Pediatrics Treatment for juvenile patients

Reply
 
Thread Tools Search this Thread
  #1  
Old Mon Aug 23, 2010, 04:02 AM
paulo paulo is offline
Member
 
Join Date: Aug 2010
Location: Los Angeles, CA, USA
Posts: 3
Immunosupressive therapy side effects - HELP

Hi all. My 4 y.o son started ATG on 8/3 for SAA. The ATG had solu-medrol steroid mixed in. After 4 days of the ATG, he started the prednisone. And the cyclosporin was started too. He had his first cyclosporin check on 8/16. It was 660. They skipped a couple of dosages and lowered his dosage by 20%.

Since day three of the ATG, he has been experiencing severe, randomly occuring headaches. The only way to stop them has been with morphine. We're still in the hospital. They've done CT scans, MRI and spinal tap to see if there's any other reason for the severity of these headaches. None of the tests showed anything remarkable. We've seen every hemotologist in this particular group and they all still think this is just a lingering effect from the ATG.

They did suddenly stop the prednisone however on 8/21...cold turkey-- no tapering off.

Does anyone have experience with this severe headache "side effect" lasting this long into the therapy?
Could it be the prednisone and it just has to work its way out of his system?
Could it be the high cyclospirine levels?
Could it be the lingering affects from the ATG that the hemotologists claim?

Our poor little guy is suffering and we'd like to bring him home.

Thanks and God bless.
Reply With Quote
  #2  
Old Mon Aug 23, 2010, 10:24 PM
Laura Laura is offline
Member
 
Join Date: Aug 2006
Location: Minnesota
Posts: 433
At first they attributed my headaches to serum sickness/ATG too. Can they restart Prednisone to see if this will help with it and do a slow taper over a longer period? I also received Dilaudid (like Morphine) for my HA pain the only thing that would help.

Also what is his blood pressure? I also got bad headaches from the high blood pressure which can be caused by the cyclosporin.

Laura
__________________
Laura; dx SAA; MUD transplant June 18, 09; ITP June, 2011; fighting multiple complications/GVHD and now low counts again...
Reply With Quote
  #3  
Old Tue Aug 24, 2010, 01:48 AM
Hopeful Hopeful is offline
Member
 
Join Date: Jan 2009
Location: California, USA
Posts: 689
Hi -

I remember having severe headaches while getting the ATG, but not afterwards.

One thing that I do notice while on cyclosporine is that I get a buzzing and heartbeating sensation in my head at periodic times during the day. I've seen a graph for cyclosporine concentrations in the body, and the concentration "typically" ramps up quickly and peaks 2-3 hours after taking it. It then ramps down pretty quickly as well. I notice that I get the buzzing sensation 1-2 hours after taking a dose and then again about 7-8 hours later and then less severe 10 hours later. Cyclosporine constricts blood vessels. So, I attribute this buzzing to the ramp up and down of the cyclosporine levels in my body. Perhaps if your son is on too high a dosage or is oversensitive to this change in pressure, it could be causing his headaches??? Just a theory, but you may want to check to see whether the "random" times that his headaches are occurring are actually periodic day-to-day relative to the time that he is taking his cyclosporine.

I hope your little guy feels better soon. Are you seeing any improvements in his counts yet?
__________________
52 yo female, dx 9/08, AA/hypo-MDS, subclinical PNH, ATG/CsA 12/08, partial response. Tried slow cyclosporine taper over 4+ years. Platelets fell, so back on cyclosporine. Trisomy 6 clone in 5% of cells.
Reply With Quote
  #4  
Old Wed Aug 25, 2010, 03:49 AM
paulo paulo is offline
Member
 
Join Date: Aug 2010
Location: Los Angeles, CA, USA
Posts: 3
Thanks for the replies-- Yes, his cyclosporine level was quite high last week (660) and this week its 489. They're reducing his dosage again to get him in that 200-400 range. Since he's been off the prednisone, he was much more pleasant. And without the prednisone (and reduced cyclosporine count) his headaches seem fewer and less severe. They've started a new drug (LORTAB) which we can administer at home for headaches....if we ever get there.

Unfortunately he had a high fever last night and his ANC dropped to zero. They're doing blood cultures and administering fever reducing meds. And they administered a small solu-medrol steroid IV to see if the fever was from the "cold turkey" cut-off of the prednisone. I (semi-jokingly) told them that his fever was from a mosquito bite... I've squashed three mosquitos in their super-pure hematology wing in the month that we've been there... Can you imagine that-- mosquitos in a hematology ward. Oh the irony. And we're not talking about a clinic in the back woods of Central America-- we're at a recognizable children's hospital here in Los Angeles County.

Since he had a spinal tap, they had to transfuse platelets and red blood to prepare him for the procedure. But, actually, his red cells were up today from Sunday's numbers. Their intent moving forward is to transfuse him only when he gets down to about 7...and then only transfuse him up a little bit so that his bone marrow will still sense the need to make more blood.

His blood pressure has been all over the place. At times it's been high enough for them to administer some BP meds. The doctors had a theory that his high BP was driving the headaches but then he had one or two headaches with "normal range" BP. Shot down that theory.

I wish he could communicate better. All he knows at his age is "my head hurts", and now, unfortunately, he knows "I'm gonna throw up". But he's getting better at telling us earlier, when the headache isn't as bad. Before, he wouldn't say a word until it was really bad and all that would help was morphine. He's probably years away from knowing the difference between a pressure headache, sinus headache, buzzing sensation and all that stuff.
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Side effects of ATG and cyclosporine FrankW AA 7 Fri Sep 30, 2016 11:59 AM
Cyclosporine side effects BobbyJD Drugs and Drug Treatments 5 Tue Jun 24, 2014 02:48 AM
Long Term Side Effects of Vidaza Jill2008 Drugs and Drug Treatments 6 Sun Jun 1, 2014 09:35 PM
Vidaza side effects: enlarged spleen veola Drugs and Drug Treatments 0 Sun Jul 17, 2011 02:54 AM
cyclosporine side effects SNichols Drugs and Drug Treatments 11 Wed Oct 20, 2010 02:43 PM


All times are GMT -4. The time now is 09:31 PM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2018 Marrowforums.org